Alert archive / Virginia / Small Craft Advisories in 2017

Small Craft Advisory 3, NWS Wakefield, VA

January 5, 2017

NWS Wakefield, VA issued this small craft advisory at Jan 5, 2017, 3:10 PM EST. It took effect at Jan 6, 2017, 3:53 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 3:10 PM EST (20:10 UTC)
In effect from
Jan 6, 2017, 3:53 AM EST
Expired
Jan 7, 2017, 1:00 AM EST
In force
21 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 1:24 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 5, 1:24 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
124 PM EST Thu Jan 5 2017

.SYNOPSIS...
Weak high pressure exits the coast this afternoon. Low pressure
approaches from the west late today...then organizes off the
Virginia Capes tonight into early Friday. A second area of low
pressure tracks across the southeast states Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak sfc hi pres over the FA attm will be exiting this afternoon.
Very weak disturbance aloft entering the area through the
afternoon...resulting in increasing clouds SE...mostly cloudy
elsewhere. Low levels quite dry and will limit pcpn potential. Did
add sprinkles/flurries to far NNW counties...anything more
significant holds off until evening (at the earliest). Highs from
around 40F N/NW to the m-u40s SE.

For the upcoming winter storm Fri night-Sat...raised a Winter
Storm Watch for SE VA-NE NC for expected snow totals 3+". Held off
for areas NW of there (4+" criteria) until after studying new
guidance. Not ready to take the bait of the 12Z/05 NAM just
yet...but will surely need to adjust accumulations this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Confidence remains high for some light wintry pcpn tonight into
Friday morning as height falls arrive along a weak boundary and
developing low pressure skirts the OBX and mid-Atlantic coast.
With the low skirting the coast the best chance for pcpm will be
closest to the coast, and primarily east of the I-95 corridor.
Will carry likely to categorical pops 55-90% eastern areas tonight
lowering to chc/slight chc 20-40% across the Piedmont. If anything
has changed, it's that the pcpn looks to be primarily over by 12Z
Friday or just about to exit the Delmarva coast. QPF amounts
around 0.15-0.3" still expected for the eastern third of the area.
Model blend of 1000-850mb thicknesses result in a rain/snow line
from about AVC-PTB-JGG-MFV. (Most of) SE VA into NE NC will
likely remain as rain. Highest QPF amounts in combination with
coldest air over the lower MD eastern shore only results in snow
accumulations of around 1-1.5" along and north of a CGE-SBY-OXB
line..with lesser amounts of 0.5" or less SW to RIC/PTB-AVC-FVX.
Lows tonight range from the upr 20s N/NW to near 40 SE. Given
that snow totals on the Eastern Shore are expected to remain less
than 2" and the snow will likely be over before the morning rush,
will not be issuing a winter wx advisory for our MD counties this
morning. The dayshift can take another look and make a final call
on an advisory if necessary.

Have increased snow amounts across SE VA and NE NC...

As mentioned above, the pcpn pushes offshore pre-dawn. Clouds may
thin/break through midday/early afternoon...but full clearing is
not expected as moisture spreads NE from a system gathering over
the Deep South. Highs Friday range from the u30s N/NW to the
low/mid 40s elsewhere.

Right on the first systems heels will be a southern storm moving
from the western gulf states to off the SE CONUS coast late Fri
through Sat. Battle of the models continues this morning with both
the 00Z/05 ECMWF and GFS appearing to hold course from previous
runs. Still the consensus between the two still puts the main
wintry (mainly snow) threat in E-SE VA and NE NC later Friday
night into Saturday. While the southern storm tracks by to our
South...another surge of colder/very dry Arctic air (dewpts
dropping into the low to mid teens) will be slowly spreading into
the region from the NNW.

An area of pcpn will be spreading E-NE from the Deep South Fri
eve to the Carolinas/far SE VA by late Fri night. Low pressure will
be off the coastal Carolinas Sat morning. The key to how far N-NW
pcpn spreads with this system will be whether or not nrn stream
system tracking SE through the lakes results in enough sharpening
of the trough aloft to pick up a portion of the coastal storm as
it exits (on Sat). Otherwise...progressive nature to the storm W-E
combined with the arrival of the colder/very dry air settling
over the region (on Sat) is expected to limit how far NNW snow
shield would progress. This type of system also has the potential
for at least one enhanced mid level frontogenetic band which could
result in locally higher amounts. Based on Coordination with WPC
and nearby offices, have trended snow amounts a bit higher across
the SE given the trend in the 00Z ECMWF/UKMET and their higher QPF
amounts farther NW (which cannot be ignored). Will confine
highest snow amounts (6-8" on average) to far SE VA (including VA
Beach) and across NE NC...with a 4" contour (including ORF) to an
EMV-PHF-MFV line...and a 1" contour to a FVX-PTB/RIC-FYJ-SBY
line. Have adjusted PoPs to 60-80% across E/SE VA-NE NC...tapering
to 20-30% to the far NW. Lows Fri night from the low/mid 20s NW to
around 30F SE. Highs Sat hovering around freezing...to mid 30s
immediate SE coast. Will not issue a Winter Storm Watch this
morning since pcpn is not expected to begin until late 4th period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The surface low quickly lifts northeast away from the coast late
Saturday and Saturday night as the trough axis drops into the
region. A few lingering snow showers are possible along the
immediate coast Saturday evening tapering off quickly. Strong, arctic
high pressure builds south into the Midwest, extending into the
Southeast. Lows Saturday night plummet into the teens inland and
low to mid 20s near the coast. Any areas which experience
accumulating snowfall will see any areas of melted snow freezing
into ice. The high builds eastward Sunday, centering over the
region Monday. Highs Sunday and Monday remain in the 30's and
struggle to get above freezing. Morning lows Monday remain in the
teens to low 20's which would make travel difficult in any areas
which receive heavy snow. The high slides offshore Tuesday with
return flow and moderating temperatures. Highs Tuesday warm in the
mid 40's then low to mid 50s on Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Altho weak sfc high pressure is over the area this aftn, plenty of
high and mid level clouds were streaming into the region fm the
west. The weak high will slide out to sea this evening, with sfc
low pressure developing along the NC coast. That low will then
track northeast and well off the Mid Atlc coast late tonight into
Fri morning. This will result in rain and snow showers or flurries
acrs the region later this evening into early Fri morning.

Models continue to show light rain breaking out at PHF/ORF/ECG
between 02Z-04Z and light snow at SBY. Expect mainly MVFR CIGS
and VSBYS between 03Z-09Z at SBY/PHF/ORF/ECG when bulk of pcpn
occurs, with isolated IFR conditions at possibility. Pcpn will
taper off and end between 09Z-12Z, as low pressure moves out to
sea.

OUTLOOK...A more significant precipitation event is expected mainly
southern and eastern portions in the form of snow late Fri evening
thru Sat. Accumulating snow is likely at PHF/ORF/ECG (but could be
mixed with or change to sleet at ECG). Lighter amounts of snow at
RIC/SBY. Dry and very cold conditions are expected Sat night thru
Mon.

&&

.MARINE...
Low pressure tracks NE across the VACAPES late tonite and Friday.
Winds become north and increase a bit behind this system Friday
but remain below SCA levels through 00Z Sat. Seas begin to respond
to the north winds and may reach 5 feet off the northern Outer
Banks late Friday afternoon. Arctic high pressure builds over the
Midwest and then toward the Mid- Atlantic through the weekend.
Strong CAA noted with an extended period of high end SCA's
expected from Friday night through Monday along the coastal waters
on gusty N-NW winds. Kept gusts below gale force for now with seas
building to 6-8 ft.

Also added freezing spray to the forecast Saturday night through
Sunday night given the forecasted conditions in the arctic airmass.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Winter Storm Watch from Friday evening through Saturday
     evening for NCZ012>017-030>032-102.
VA...Winter Storm Watch from Friday evening through Saturday
     evening for VAZ084-086>090-092-093-095>098-523>525.
     Winter Storm Watch from late Friday night through late
     Saturday night for VAZ099-100.
MARINE...None.

&&

SYNOPSIS...ALB/JDM
NEAR TERM...ALB/JDM
SHORT TERM...JDM
LONG TERM...JAO
AVIATION...TMG
MARINE...MPR
Hazardous weather outlook, Jan 5, 10:27 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 AM EST THU JAN 5 2017

MDZ021>025-VAZ075>078-061530-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
1027 AM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA AND EASTERN VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL ORGANIZE OFF THE COAST TONIGHT INTO EARLY
FRIDAY MORNING AS COLDER AIR MOVES IN FROM THE NORTHWEST. THIS
SYSTEM WILL BRING SOME LIGHT SNOW TO THE NORTHERN NECK AND LOWER
EASTERN SHORE. THE LATEST DATA SUPPORTS THE POTENTIAL FOR ONE TO
TWO INCHES ACROSS THE LOWER MARYLAND EASTERN SHORE...AND AN INCH
OR LESS ACROSS THE NORTHERN NECK AND ACCOMACK COUNTY VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-060>062-064>069-079>083-085-509>522-061530-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
1027 AM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOW PRESSURE PASSING SOUTH AND EAST OF THE AREA COULD BRING A PERIOD
OF SNOW BY LATE FRIDAY NIGHT INTO SATURDAY. HOWEVER...UNCERTAINTY
EXISTS WITH RESPECT TO SNOW ACCUMULATIONS AT THIS TIME SO STAY
TUNED TO LATER FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-061530-
ACCOMACK-NORTHAMPTON-
1027 AM EST THU JAN 5 2017

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL ORGANIZE OFF THE COAST TONIGHT INTO EARLY
FRIDAY MORNING AS COLDER AIR MOVES IN FROM THE NORTHWEST. THIS
SYSTEM WILL BRING SOME LIGHT SNOW TO THE NORTHERN NECK AND LOWER
EASTERN SHORE. THE LATEST DATA SUPPORTS THE POTENTIAL FOR ONE TO
TWO INCHES ACROSS THE LOWER MARYLAND EASTERN SHORE...AND AN INCH
OR LESS ACROSS THE NORTHERN NECK AND ACCOMACK COUNTY VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-061530-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
1027 AM EST THU JAN 5 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

LOW PRESSURE PASSES SOUTH AND EAST OF THE AREA FRIDAY NIGHT
THROUGH SATURDAY. SNOW HAS BECOME INCREASINGLY LIKELY WITH MODERATE
TO HEAVY ACCUMULATIONS POSSIBLE. SOME UNCERTAINTY STILL EXISTS IN
THE FORECAST AT THIS TIME WITH RESPECT TO EXACT SNOW ACCUMULATIONS
SO STAY TUNED TO LATER FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 10:20 AM ESTWinter Storm WatchAKQAccomack, Amelia, Brunswick, Charles City, Chesterfield, Dinwiddie and 37 more17 hr
Jan 5, 3:10 PM ESTGale WatchAKQ13 hr
Jan 5, 3:10 PM ESTGale WarningAKQ3 days

Nearby

Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.